By SCOTT MCKIE B.P.
ONE FEATHER STAFF
A drug that can tranquilize an elephant is being used across the country by humans. Last year, the DEA issued a nationwide warning to the public and law enforcement about carfentanil which is described as being 50 times more potent than heroin. Eastern Band of Cherokee Indians health officials related they wish the Cherokee community to be aware of this drug.
“Carfentanil is not really used in the medical field, it is used in the veterinary field,” said Dr. Richard Bunio, Cherokee Indian Hospital executive clinical director. “It is a synthetic opiate that is extremely strong. Carfentanil is an analog synthetic version of Fentanyl, created to be more potent, and cheaper. Reports show that it is 10,000 times more potent than morphine, 4,000 times more potent than heroin, and 1,000 times more potent than Fentanyl. It was created for veterinary practices to anesthetize large animals, such as horses and elephants.”
The DEA lists carfentanil among its Schedule II substances under the Controlled Substance Act. Information from the Agency states that it comes in various forms including powder, blotter paper, tablets, and spray.
Freida Saylor, Analenisgi director, commented that they’ve not had any confirmed reports of it being used in Cherokee or on tribal lands, but she stresses awareness, “We’ve read in the news of the surrounding areas and other places where people have passed away, and so we’ve had some suspicion that that was in the area.”
She added, “Oftentimes, we find that the population here, at or around per capita time, is targeted because there are some resources.”
Dr. Bunio said that it is his understanding that a large majority of the drug is manufactured overseas, mainly in China. “What we want to emphasize is that it may very well be here and contributing to the increase in overdoses and deaths, but because it is so new routine screening tests to quickly identify it in the emergency room have not yet been developed. It can be detected in specialty labs, but this can take several days to get results back and is not helpful when a person is being resuscitated from an overdose.”
According to the Ohio Department of Health, drug overdose deaths in the state, largely due to the introduction of carfentanil, went from 296 in 2003 to 2,590 in 2015. CNN reported there were eight overdose deaths, due to carfentanil, in the Cincinnati area in September 2016 and Ars Technica reported that Ohio’s Hamilton County (which includes Cincinnati) saw their weekly overdose reports go from 50-70 a week to 175-200 a week once carfentanil was introduced in the county.
When the DEA issued its warning last September, Chuck Roseberg, DEA acting administrator, noted, “Carfentanil is surfacing in more and more communities. We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you.”
Saylor said that education is key. “One of the things we are doing is taking a pro-active stance to get more information on the Naloxone kits and overdose prevention. So, hopefully that will be something that we do more of in the future.”
In an effort to reduce opioid overdose deaths in the community, the Cherokee Indian Hospital Pharmacy has begun distributing naloxone, sometimes referred to by the brand name Narcan, kits free of charge to the public.
“Patients who are eligible to receive medications from the Pharmacy only need to check-in at one of the front windows to request a kit,” said Jason White, Cherokee Indian Hospital chief pharmacist. “The pharmacist does a chart review and an order for the kit is placed and processed under a standing physician order. We require and provide education for the patient on how to use the kit. In the state of North Carolina, patients do not need to see a doctor to procure a Narcan kit from a pharmacy, and we take the same approach at CIH Pharmacy.”
Dr. Bunio commented, “One of our concerns is that this drug is so strong that the naloxone kits that we are readily distributing may not be strong enough. And, if somebody uses the naloxone kit, that person still needs to get to the hospital right away because the naloxone can wear off and a drug that potent can just kick right back in and then they’re in big trouble.”
Saylor added, “We have heard cases where people will utilize the naloxone at home and don’t ever come in. We hear that in the community, and it’s really scary for them not to seek medical treatment after utilizing those kits.”
Dr. Bunio compared it to usage of an Epi-pen. “If you’re allergic to a bee and you get stung and you give yourself that Epi-pen, it gives you about 15 minutes to get to the hospital for more definitive treatment. The naloxone may last about half an hour if you’re lucky depending on the strength of what you’ve taken. Because of the potency of this drug, I think it would be extremely difficult for someone to add it to something like heroin in any sort of controlled fashion. Just a tiny amount of this can kill someone.”
Saylor said the potency of this drug can be a draw for some dealing with addiction. “Addiction, in and of itself, can have several components to it and the strength of something can be very tantalizing to someone who struggles with an addiction.”
She encourages anyone struggling with addiction to seek help and treatment. “I would never want us to start normalizing overdose in any sense of the word. We have to let family members and other community members know that it’s not normal for someone to overdose by no means. We want people to seek treatment and seek help and that support. We’re one big avenue for that. We are aware of the increased overdoses that we all felt in June, and we’re hoping that it’s trending the other way.”
For anyone seeking treatment, contact Analenisgi 497-9163 ext. 7550. Adult walk-in hours are Monday – Friday 1-3pm and child walk-in is Monday – Friday from 8-10am, or you can talk with your Cherokee Indian Hospital Primary Care Team.